Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 16, NWS Grand Forks, ND

May 14, 1998Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 6:53 PM CDT for Pembina County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1998, 6:53 PM CDT (23:53 UTC)
Expired
May 14, 1998, 7:40 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1998-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1998-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 142354 RRA
SVRFAR
NDC067-150040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
653 PM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 740 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHEAST OF GRAFTON MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLASSTON AT 710 PM CDT AND HAMILTON AT 730 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

SOROKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:08 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 14, 3:08 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
308 PM CDT THU MAY 14 1998

FIRST PERIOD DISCUSSION...STRMS IN NW CNTYS FIRING ALNG
FRONTGENETICAL AREA ON GRIDDED DATA. SO EXPECT THIS AREA
TO CONTINUE TNGT. ANOTHER AREA TO WATCH IS OVER ERN
SD AND SE ND AS WND SHFT MOVS E. ADAP SHOWS BEST INSTABILITY,
WEAKEST CAP, AND VRY GOOD MSTR FLUX CONVERGENCE OVR SE ND
AND NE SD. MOST STRMS XPCTD TO MOV NE OVNGT. SFC DWPNTS
REMAIN HI SO OVNGT LOWS RELATIVELY MILD. THINK LOWS WL
BE IN THE MID 50S IN DVL...UPR 50S HCO, GFK, CKN, ROX, BDE,
TVF, FSE, PKD...AND 60 IN FAR, DTL ,FFM.

HOPPES

In the hours before

Local storm report, May 14, 3:24 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
324 PM CDT THU MAY 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

215 PM     CAVALIER                  ND   0.75 INCH HAIL
05/14/98   LANGDON

257 PM     CAVALIER                  ND   0.75 INCH HAIL
05/14/98   LANGDON

GSF
Special weather statement, May 14, 3:42 PM CDT, 3 hours 11 minutes before
NDZ007-142140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
342 PM CDT THU MAY 14 1998

...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN
EFFECT FOR CAVALIER COUNTY UNTIL 425 PM CDT...

STRONG THUNDERSTORMS ARE MOVING NORTHEAST ALONG A LINE FROM 15 MILES
NORTHEAST TO 10 MILES SOUTHEAST OF LANGDON AT 20 MPH.  RADAR
ESTIMATED PRECIPITATION THIS AFTERNOON IN THAT AREA RANGED FROM
1 TO 3 INCHES.

THE THUNDERSTORMS THAT ARE CONTINUING TO MOVE THROUGH EASTERN
CAVALIER COUNTY COULD PRODUCE AN ADDITIONAL 0.50 INCH OF
PRECIPITAITON.

RECENT HEAVY RAINS COULD PRODUCE FLOODING IN LOW
LYING AND FLOOD PRONE AREAS.  MOVE TO HIGHER GROUND.

WP
Special weather statement, May 14, 4:50 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT THU MAY 14 1998

...SEVERE THUNDERSTORMS ONCE AGAIN POSSIBLE ACROSS THE REGION....

VERY WARM AND HUMID AIR WILL INTERACT WITH A LARGE AREA OF LOW PRESSURE
TO BRING THE CHANCE FOR SEVERE THUNDERSTORMS TO MUCH OF THE REGION
TONIGHT.

A STATIONARY FRONT WAS LOCATED ACROSS NORTHWEST MINNESOTA AND NORTHERN
NORTH DAKOTA.  STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE
TO DEVELOP ACROSS PARTS OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST
CENTRAL MINNESOTA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL
AND VERY HEAVY RAINFALL.

THE STATIONARY FRONT WILL THEN WEAKEN AS A WARM FRONT MOVES NORTH OUT
OF SOUTH DAKOTA AND SOUTHERN MINNESOTA.  VERY WARM AND HUMID AIR WILL
CONTINUE TO SPILL INTO THE REGION FROM THE SOUTH. DEW POINTS WILL BE IN
THE LOW TO MID 60S ACROSS THE REGION. AS THE WARM FRONT APPROACHES THE
INTERNATIONAL BORDER...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
NORTH OF THE FRONT TONIGHT.

THE STRONGEST STORMS ARE EXPECTED TO BE ASSOCIATED WITH A COLD FRONT
WHICH WILL MOVE INTO EASTERN NORTH DAKOTA. WITH VERY UNSTABLE AIR IN
PLACE...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS EASTERN
NORTH DAKOTA AND MOVE INTO WESTERN MINNESOTA TONIGHT. STRONG WINDS AND
LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOW LEVEL
SHEAR WILL BE CONDUCIVE TO THE DEVELOPMENT OF ISOLATED TORNADOES.

THE FRONT WILL STILL BE ACROSS THE RED RIVER VALLEY BY DAWN ON FRIDAY.
BECAUSE OF THIS...THE THREAT FOR SEVERE STORMS WILL CONTINUE THROUGH
TONIGHT ACROSS THE RED RIVER VALLEY AND WESTERN MINNESOTA.  STAYED
TUNED TO LOCAL MEDIA FOR FUTURE STATEMENTS ON THE SEVERE WEATHER
POTENTIAL OR ANY WATCHES AND WARNINGS LATER TODAY.

WP
Special weather statement, May 14, 4:50 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT THU MAY 14 1998

...SEVERE THUNDERSTORMS ONCE AGAIN POSSIBLE ACROSS THE REGION....

VERY WARM AND HUMID AIR WILL INTERACT WITH A LARGE AREA OF LOW PRESSURE
TO BRING THE CHANCE FOR SEVERE THUNDERSTORMS TO MUCH OF THE REGION
TONIGHT.

A STATIONARY FRONT WAS LOCATED ACROSS NORTHWEST MINNESOTA AND NORTHERN
NORTH DAKOTA.  STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE
TO DEVELOP ACROSS PARTS OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST
CENTRAL MINNESOTA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL
AND VERY HEAVY RAINFALL.

THE STATIONARY FRONT WILL THEN WEAKEN AS A WARM FRONT MOVES NORTH OUT
OF SOUTH DAKOTA AND SOUTHERN MINNESOTA.  VERY WARM AND HUMID AIR WILL
CONTINUE TO SPILL INTO THE REGION FROM THE SOUTH. DEW POINTS WILL BE IN
THE LOW TO MID 60S ACROSS THE REGION. AS THE WARM FRONT APPROACHES THE
INTERNATIONAL BORDER...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
NORTH OF THE FRONT TONIGHT.

THE STRONGEST STORMS ARE EXPECTED TO BE ASSOCIATED WITH A COLD FRONT
WHICH WILL MOVE INTO EASTERN NORTH DAKOTA. WITH VERY UNSTABLE AIR IN
PLACE...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS EASTERN
NORTH DAKOTA AND MOVE INTO WESTERN MINNESOTA TONIGHT. STRONG WINDS AND
LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOW LEVEL
SHEAR WILL BE CONDUCIVE TO THE DEVELOPMENT OF ISOLATED TORNADOES.

THE FRONT WILL STILL BE ACROSS THE RED RIVER VALLEY BY DAWN ON FRIDAY.
BECAUSE OF THIS...THE THREAT FOR SEVERE STORMS WILL CONTINUE THROUGH
TONIGHT ACROSS THE RED RIVER VALLEY AND WESTERN MINNESOTA.  STAYED
TUNED TO LOCAL MEDIA FOR FUTURE STATEMENTS ON THE SEVERE WEATHER
POTENTIAL OR ANY WATCHES AND WARNINGS LATER TODAY.

WP
Local storm report, May 14, 5:15 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
515 PM CDT THU MAY 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

215 PM     6E GARSKE                 ND   1.75 INCH HAIL
05/14/98   RAMSEY

ANDERSON
Local storm report, May 14, 5:15 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
515 PM CDT THU MAY 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

215 PM     6E GARSKE                 ND   1.75 INCH HAIL
05/14/98   RAMSEY

ANDERSON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:52 AM CDTSevere Thunderstorm WarningFGFBenson33 min
May 14, 1:25 AM CDTSevere Thunderstorm WarningFGFRamsey30 min
May 14, 1:47 AM CDTSevere Thunderstorm WarningFGFNelson33 min
May 14, 2:16 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh34 min
May 14, 2:50 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh15 min
May 14, 1:26 PM CDTSevere Thunderstorm WarningFGFRamsey49 min
May 14, 1:56 PM CDTSevere Thunderstorm WarningFGFCavalier49 min
May 14, 2:31 PM CDTSevere Thunderstorm WarningFGFCavalier49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.